Wisconsin, 2004

Tornadoes and Hail in Wisconsin, June 23, 2004

June 23, 2004 · NWS MKX · 56 events in 15 counties and zones

Two rounds of severe weather affected parts of south-central and southeast Wisconsin on June 23rd, with the second round featuring 8 tornadoes, large hail (up to golf-ball size), and powerful straight-line downburst winds. The 1st round of severe weather was due to a broken line of intense thunderstorms moving across Walworth, Milwaukee, Racine and Kenosha counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$21 million
Crop damage
$3.0 million
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Two rounds of severe weather affected parts of south-central and southeast Wisconsin on June 23rd, with the second round featuring 8 tornadoes, large hail (up to golf-ball size), and powerful straight-line downburst winds. A warm front moving north through the area resulted in favorable vertical wind shear to allow for supercell development.The 1st round of severe weather was due to a broken line of intense thunderstorms moving across Walworth, Milwaukee, Racine and Kenosha counties. Hail of up to 1 inch in diameter and torrential rainfall accompanied these storms before they moved over Lake Michigan and weakened. The 2nd round of severe weather was dominated by 2 cyclic supercells - one moved east/southeast through Marquette, Green Lake, Fond du Lac, and Washington Counties, spinning up 5 separate tornadoes, dumping hail stones up to 3 inches in diameter, and hurricane-force downburst winds. The large hail dented several vehicles. Two of these were rated F3. Refer to the individual tornado reports for more details. A more southerly supercell tracked across extreme southern Sauk County and then made a partial right turn and headed southeast through Dane County, spinning up 2 tornadoes in the process, as well as large hail and downburst winds. One powerful downburst wind in Madison (Dane Co.) blew equipment off the roof of a business at the Midvale Shopping Mall. A semi southwest of Ft. Atkinson was blown over by straight-line wind gusts. This southern supercell eventually spun up another tornado in south-central Jefferson County which moved into north-central Walworth County. Refer to the individual tornado reports for more details.Both supercells had downbursts that generated large hail and powerful, hurricane-force winds north and south of their tracks. Over all of Wisconsin, 16 tornadoes were documented on June 23rd, which is the 4th highest single-day total (record is 24 on May 8, 1988). For south-central and southeast Wisconsin, the 8 tornadoes on June 23rd was tied for the 4th highest single-day total (record is 11 on May 8, 1988).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 23, 1:46 AM CST, 13 hours 39 minutes earlier.

Area forecast discussion, Jun 23, 1:46 AM CST, 13 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT WED JUN 23 2004

.DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES AND TIMING
INTO WEEKEND.

IN THE SHORT TERM...SURFACE BOUNDARY EXPECTED TO SAG THROUGH
SOUTHERN WISCONSIN TODAY...WHILE COLD UPPER LOW ROTATES ACROSS THE
REGION. ETA AND GFS ARE BOTH SIMILAR IN PREDICTING STRONG DYNAMICS
ACROSS THE SOUTH WHICH COULD RESULT IN SCATTERED SEVERE
THUNDERSTORMS. CAPES AROUND 1700...LI/S AROUND -5...STRONG Q VECTOR
CONVERGENCE...700 OMEGA...WBZERO AROUND 8K FT. ALSO...INVERTED V
SOUNDING AND TT/S NEAR 58. WET MICROBURST AND HAIL MOST LIKELY...
ALTHOUGH HELICITY ON ETA AROUND 140. CONDITIONS PERSIST INTO EVENING
HOURS WITH GRADUAL STABILIZING BY MID/LATE EVENING.

ALTHOUGH SURFACE BOUNDARY AND SURFACE BASED DYNAMICS SHIFT TO
NORTHERN ILLINOIS THURSDAY. OVERRUNNING OF H850 BARO ZONE EXPECTED
TO FOCUS PRECIPITATION ACROSS CWA THURSDAY. H500 REMAINS VERY COLD
AND SHORT WAVE FORECAST TO SWING THROUGH REGION. LOTS OF H850
MOISTURE CONVERGENCE AND H700 OMEGA. WBZERO AROUND 7K FEET. STRONG
Q VECTOR CONVERGENCE AND H850 FRONTOGENESIS FOCUSED ACROSS CWA.

FRIDAY THROUGH SUNDAY...GENERALLY QUIET WEATHER EXPECTED WITH WEAK
SURFACE RIDGE...ALTHOUGH MODELS HINT AT REINFORCING COOL BOUNDARY
WHICH MAY FOCUS SHOWERS. IN ADDITION...COLD UNSTABLE UPPER LOW
CONTINUES TO ROTATE ACROSS SOUTHERN CANADA AND GREAT LAKES REGION.
DAYTIME HEATING ON UNSTABLE ATMOSPHERE MAY OVERCOME DRY MID LAYERS
TO PRODUCE SHOWERS...ESPECIALLY IF COOL BOUNDARY DEVELOPS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jun 23, 4:00 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EARLY TONIGHT.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

ZAJDEL

The radar

The Milwaukee radar (KMKX), 41 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 19 hail, 13 tornado, 3 funnel cloud. Local standard time, as filed.

Hail, Milwaukee

When
June 23, 3:25 PM CST to 3:30 PM CST
Where
Milwaukee County, Hales Corners
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.933, -88.050

Hail, Racine

When
June 23, 3:50 PM CST
Where
Racine County, 5 mi NE of Union Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.733, -87.983

Hail, Racine

When
June 23, 4:05 PM CST to 4:15 PM CST
Where
Racine County, 3 mi W of Racine
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -87.867

Hail, Racine

When
June 23, 4:05 PM CST to 4:10 PM CST
Where
Racine County, Racine
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.717, -87.800

Thunderstorm Wind, Marquette

When
June 23, 6:55 PM CST
Where
Marquette County, 4 mi N of Oxford
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.833, -89.567

Thunderstorm Wind, Sauk

When
June 23, 7:00 PM CST
Where
Sauk County, 4 mi NW of La Valle
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -90.183

Tornado, Marquette

When
June 23, 7:00 PM CST to 7:15 PM CST
Where
Marquette County, 4 mi NNW of Packwaukee
Rating
F2
Path length
11 mi
Path width
200 yd
Property damage
$1.0 million
Crop damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
43.817, -89.483

A strong tornado spun up about a half-mile east of Interstate 39/STH 51, near the intersection of Fawn Ct. and CTH M, or 3.5 NNW of Packwaukee. This tornado increased to F2 strength (estimated 140-150 mph) as it tore east/southeast through the southern part of Montello. Numerous trees were uprooted. Four homes were destroyed, 25 sustained major damage, and 142 had minor damage. In addition, 9 agricultural buildings were damaged or destroyed. The tornado ended in a swampy, Fox River bottom-land area about 4 miles southeast of Montello (1 mile short of the county line and south of CTH C and east STH 22). The responsible supercell also spun up a different tornado earlier in Adams County. Prop damage estimated at $1.0 M. Average path width was about 175 yards.

Hail, Marquette

When
June 23, 7:05 PM CST
Where
Marquette County, Montello
Measured
1.75 in hail
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
43.800, -89.317

Tornado, Dane

When
June 23, 7:23 PM CST
Where
Dane County, 2 mi WNW of Marxville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.200, -89.367

A brief tornado spun up along Old Settlers Rd., just south of the Township line (or about 0.2 mile south of of the intersection of Old Settlers Rd. and Katzenbuechel Rd.). One home had a couple windows damaged by flying debris, and several large trees were uprooted or twisted/sheared on a couple properties. The typical sequence of events was observed by the home's owner's - heavy rain and some wind, then calm, then the freight-train noise, and they could barely close the front door. The responsible supercell moved southeast toward Madison and eventually spun up another tornado on the southwest side of Madison.

Funnel Cloud, Green Lake

When
June 23, 7:24 PM CST
Where
Green Lake County, 2 mi E of Kingston
Reported by
TRAINED SPOTTER
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Hail, Dane

When
June 23, 7:30 PM CST
Where
Dane County, Middleton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.533

Hail, Green Lake

When
June 23, 7:30 PM CST
Where
Green Lake County, Markesan
Measured
1.75 in hail
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
43.717, -88.983

Tornado, Green Lake

When
June 23, 7:33 PM CST to 7:42 PM CST
Where
Green Lake County, 2 mi N of Manchester
Rating
F3
Path length
9.4 mi
Path width
400 yd
Property damage
$1.4 million
Crop damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
43.717, -89.033

A strong tornado spun up near the intersection of STH 73 and CTH H, about 2 miles north of the village of Manchester. It increased its strength to F3 (estimated 175-200 mph) as it moved southeast across the southern part of the city of Markesan. Numerous trees were uprooted. At least 18 homes or ag-buildings had minor damage, at least 9 homes or ag-buildings had major damage, and at least 21 homes or ag-buildings were destroyed. This tornado exited Green Lake County at a point 6.4 miles southeast of Markesan, just south of Lake Maria Rd., and continued southeast through Fond du Lac County. The responsible supercell also spun up different tornadoes earlier in Adams and Marquette Counties. Newspaper headline: "A Day Like No Other." Average path width was about 350 yards.

Tornado, Dane

When
June 23, 7:35 PM CST to 7:44 PM CST
Where
Dane County, 3 mi SW of Middleton
Rating
F1
Path length
7.8 mi
Path width
200 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
43.133, -89.417

A weak F1 tornado (100-110 mph) spun up just west of the southwest Beltline at a point 2.5 miles SW of Middleton (half-mile north of intersection of CTH S and Pleasant View Rd.). It moved east-southeast across the West Town Mall, through the UW-Madison Research Park, ultimately ending about 1/3 mile east of STH 151/Park St (2.3 miles south of Capitol Square). In the Research Park many windows were blown out of business offices, and damage was inflicted to UW-MSN agricultural buildings. At least 194 residential homes had minor damage (roof/siding), and 11 had major damage (windows/roofs - total of $410K). At least 8 businesses had minor damage, and 1 had major damage (roof partially torn off and 1 wall damaged). Total business damage was about $246K. The UW-Madison Research Park had about $729K in damage. Many vehicles sustained some degree of damage ($100K), and one semi was blown over. At least 1000 large trees were damaged. Estimated total tornado damage is $1.485M. An additional cleanup cost of about $347K was reported. At least 2000 customers lost their electrical power. Average path width was about 150 yards.

Tornado, Green Lake

When
June 23, 7:35 PM CST to 7:42 PM CST
Where
Green Lake County, 4 mi SSE of Markesan
Rating
F3
Path length
4 mi
Path width
300 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$675,000
Crop damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
43.667, -88.950

A strong tornado spun up about a mile directly east of Lake Maria in southeastern Green Lake County, or about 4.2 miles SSE of Markesan, moved east along Sunny Drive with F3 strength (estimated 175-200), and exited Green Lake County along Mielke Rd., or about 6.8 miles SE of Markesan. Numerous trees were uprooted. At least 8 homes or ag-buildings had minor damage, at least 5 homes or ag-buildings had major damage, and at least 5 homes or ag-buildings were destroyed. Near the intersection of Sunny Drive and Pleasant Drive, two people and most basement items were "sucked" out of their home's basement while the home was being destroyed. The husband was found dead and his wife was critically injured. Average path width was about 275 yards.

Thunderstorm Wind, Columbia

When
June 23, 7:35 PM CST to 7:40 PM CST
Where
Columbia County, 7 mi SW of Wyocena
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.433, -89.400

Thunderstorm Wind, Dodge

When
June 23, 7:40 PM CST to 7:45 PM CST
Where
Dodge County, 3 mi N of South Beaver Dam
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.483, -88.883

Thunderstorm Wind, Dane

When
June 23, 7:40 PM CST
Where
Dane County, 3 mi W of Madison
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.067, -89.483

Hail, Fond du Lac

When
June 23, 7:40 PM CST
Where
Fond du Lac County, 4 mi SW of Alto
Measured
1.75 in hail
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.650, -88.833

Hail, Fond du Lac

When
June 23, 7:42 PM CST
Where
Fond du Lac County, 2 mi SW of Alto
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -88.817

Tornado, Fond du Lac

When
June 23, 7:42 PM CST to 7:50 PM CST
Where
Fond du Lac County, 5 mi SW of Alto
Rating
F3
Path length
7.2 mi
Path width
400 yd
Property damage
$6.0 million
Crop damage
$700,000
Reported by
LAW ENFORCEMENT
Coordinates
43.633, -88.850

This tornado was a continuation of the tornado that moved through the southern part of the city of Markesan (Green Lake Co.). It entered Fond du Lac County just south of Lake Maria Road, about 4.7 miles SW of Alto. It moved east-southeast on a line toward Waupun at F3 strength (estimated 175-200 mph), and actually merged with the Lake Maria tornado that moved east out of extreme southeastern Green Lake County. The merger took place just east of a dogleg/bend of Oak Grove Rd., about 2.2 miles SSW of Alto. The civil Town of Alto reported that 19 residential homes had major damage and 1 was destroyed. One business had major damage. Fourteen farms were affected with a tally of 8 ag-buildings/homes with minor damage, 19 with major damage, and 16 destroyed. Crop damage was severe. Public sector damage (roads/bridges) was about $225K. In the city of Waupun (Fond du Lac side), 4 homes had major damage, and roughly 150 had minor roof/siding damage due to severe tree damage. Average path width was about 300 yards.

Tornado, Fond du Lac

When
June 23, 7:42 PM CST to 7:45 PM CST
Where
Fond du Lac County, 5 mi SW of Alto
Rating
F3
Path length
3.6 mi
Path width
300 yd
Property damage
$1.6 million
Crop damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
43.633, -88.850

This tornado was a continuation of the tornado that moved east from the Lake Maria area of extreme southeastern Green Lake County. It maintained its F3 strength (175-200 mph) and moved east along Marshview Rd, only to merge with the F3 tornado moving east/southeast out of the Markesan area of southeast Green Lake County. The merger took place just east of a dogleg/bend of Oak Grove Rd., about 2.2 miles SSW of Alto. The civil Town of Alto reported that 8 residential homes had major damage. Four farms were affected with a tally of 8 ag-buildings/homes with minor damage, 19 with major damage, and 16 destroyed. Crop damage was severe. Public sector damage (roads/bridges) was about $100K. Average path width was about 275 yards.

Hail, Dane

When
June 23, 7:45 PM CST
Where
Dane County, 5 mi N of Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.100, -89.500

Hail, Dodge

When
June 23, 7:45 PM CST
Where
Dodge County, Waupun
Measured
1.75 in hail
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.633, -88.733

Thunderstorm Wind, Columbia

When
June 23, 7:47 PM CST
Where
Columbia County, 2 mi N of Friesland
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.600, -89.067

Thunderstorm Wind, Columbia

When
June 23, 7:50 PM CST
Where
Columbia County, 1 mi ESE of Otsego
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.383, -89.133

Tornado, Dodge

When
June 23, 7:50 PM CST to 8:05 PM CST
Where
Dodge County, Waupun
Rating
F3
Path length
16.7 mi
Path width
400 yd
Property damage
$8.0 million
Crop damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
43.633, -88.733

This tornado was a continuation of the tornado that moved east-southeast from Markesan (Green Lake Co.) through the southwest corner of Fond du Lac County (civil Town of Alto). In Dodge County it maintained its F3 strength (175-200 mph) as it moved east-southeast through the city of Waupun and through rural areas of northern Dodge County to a point 2 miles southeast of Lomira, where it dissipated just west of U.S. Highway 41. Many homes and vehicles in the Dodge County portion of Waupun were damaged. Toward Lomira, several dozens of agricultural buildings and homes were damage. Numerous trees were uprooted from Waupun to near Lomira, and some crop damage was noted. Estimated damage in Waupun was about $3M, and $2.5M in the civil Towns of Lomira and Le Roy. Average path width was about 300 yards.

Thunderstorm Wind, Dodge

When
June 23, 7:58 PM CST to 8:00 PM CST
Where
Dodge County, 3 mi NW of Farmersville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
43.600, -88.583

Thunderstorm Wind, Fond du Lac

When
June 23, 8:00 PM CST
Where
Fond du Lac County, Oak Center
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.667, -88.600

Thunderstorm Wind, Dodge

When
June 23, 8:00 PM CST
Where
Dodge County, Juneau
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.400, -88.700

Hail, Jefferson

When
June 23, 8:01 PM CST
Where
Jefferson County, Cambridge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -89.000

Tornado, Fond du Lac

When
June 23, 8:10 PM CST to 8:15 PM CST
Where
Fond du Lac County, 6 mi SW of Campbellsport
Rating
F1
Path length
4.6 mi
Path width
150 yd
Property damage
$100,000
Crop damage
$200,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.533, -88.367

A weak F1 tornado (90-100 mph) spun up about 6 miles southwest of Campbellsport in southern Fond du Lac County, at a point ½ mile east of the Dodge County line on Superior Drive. It tracked east-southeast to 4 miles south-southwest of Campbellsport and moved into Washington County where Lake Bernice Dr. intersects with ST. Kilian Dr. Mainly moderate tree and crop damage was noted, but one pole shed was destroyed. Average path width was about 125 yards.

Thunderstorm Wind, Jefferson

When
June 23, 8:15 PM CST to 8:20 PM CST
Where
Jefferson County, 5 mi SW of Ft Atkinson
Measured
80 kt (92 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
42.883, -88.917

Hail, Jefferson

When
June 23, 8:15 PM CST
Where
Jefferson County, 2 mi W of Ft Atkinson
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -88.883

Tornado, Washington

When
June 23, 8:15 PM CST to 8:18 PM CST
Where
Washington County, 4 mi WNW of Kewaskum
Rating
F1
Path length
3 mi
Path width
150 yd
Property damage
$10,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
43.533, -88.283

This tornado (80-90 mph) was a continuation of the tornado that moved east-southeast from the area southwest of Campbellsport in southern Fond du Lac County. Originally this tornado was rated as F1 in Fond du Lac County, but after crossing the Washington/Fond du Lac County line near the intersection of Lake Bernice Dr. and St. Kilian Dr. it weakened to F0 status. It finally dissipated 1.5 miles northwest of Kewaskum, north of STH 28 and west of STH 45. Mainly light tree and crop damage was noted. Average path width was about 100 yards.

Hail, Washington

When
June 23, 8:19 PM CST
Where
Washington County, 1 mi S of West Bend
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
43.400, -88.183

Tornado, Washington

When
June 23, 8:19 PM CST
Where
Washington County, 4 mi NNE of Jackson
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
43.367, -88.133

A very brief F0 tornado (50-60 mph) spun up 4 miles north-northeast of Jackson in an open rural area just north of STH 143 and east of CTH G, or 0.6 miles northwest of Keowns. The tornado traveled southeast 0.1 miles and dissipated. No damage was reported.

Hail, Jefferson

When
June 23, 8:21 PM CST
Where
Jefferson County, Ft Atkinson
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -88.850

Tornado, Jefferson

When
June 23, 8:23 PM CST to 8:33 PM CST
Where
Jefferson County, 2 mi SE of Cold Spg
Rating
F1
Path length
7.1 mi
Path width
150 yd
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
42.867, -88.750

A weak F1 tornado (90-100 mph) spun up 1.8 miles east-southeast of Cold Springs and traveled east-southeast to the Jefferson/Walworth County line about 3.2 miles southwest of Palmyra. Shortly after it spun up this tornado destroyed a garage, one vehicle, a wind mill, and hay wagon. Later on, severely damaged a pole shed, damaged a couple vehicles, and suck a fair amount of insulation into a relatively new home that had closed windows and doors. Otherwise, many trees were uprooted or twisted. Average path width was about 125 yards.

Thunderstorm Wind, Sheboygan

When
June 23, 8:25 PM CST
Where
Sheboygan County, 3 mi SW of Beechwood
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.567, -88.167

Thunderstorm Wind, Walworth

When
June 23, 8:25 PM CST to 8:40 PM CST
Where
Walworth County, 1 mi S of Whitewater
Measured
56 kt (64 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
42.817, -88.733

Hail, Ozaukee

When
June 23, 8:28 PM CST
Where
Ozaukee County, 1 mi N of Saukville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.400, -87.933

Tornado, Walworth

When
June 23, 8:33 PM CST to 8:34 PM CST
Where
Walworth County, 7 mi ENE of Whitewater
Rating
F1
Path length
0.7 mi
Path width
150 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.867, -88.600

This tornado is a continuation of the Jefferson County tornado. Once it crossed the Jefferson/Walworth County line about 7 miles east-northeast of Whitewater, or about 1 mile west of CTH H, this tornado continued east-southeast and dissipated a short time later 3 miles north-northwest of La Grange. Only tree damage was noted. Average path width was about 100 yards.

Hail, Milwaukee

When
June 23, 8:35 PM CST
Where
Milwaukee County, 1 mi W of Milwaukee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.033, -87.983

Thunderstorm Wind, Waukesha

When
June 23, 8:38 PM CST
Where
Waukesha County, 3 mi SW of Eagle
Measured
56 kt (64 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
42.850, -88.517

Funnel Cloud, Sheboygan

When
June 23, 8:40 PM CST
Where
Sheboygan County, Hingham
Reported by
TRAINED SPOTTER
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ozaukee

When
June 23, 8:45 PM CST
Where
Ozaukee County, 5 mi N of Waubeka
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.533, -87.983

Thunderstorm Wind, Washington

When
June 23, 8:52 PM CST
Where
Washington County, 1 mi N of Fillmore
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.517, -88.067

Thunderstorm Wind, Dane

When
June 23, 8:53 PM CST
Where
Dane County, Oregon
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
42.933, -89.383

Thunderstorm Wind, Racine

When
June 23, 8:55 PM CST to 9:08 PM CST
Where
Racine County, 2 mi S of North Cape
Measured
69 kt (79 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.750, -88.067

Funnel Cloud, Ozaukee

When
June 23, 8:59 PM CST
Where
Ozaukee County, Thiensville
Reported by
TRAINED SPOTTER
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ozaukee

When
June 23, 8:59 PM CST
Where
Ozaukee County, Thiensville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.233, -87.983

Hail, Ozaukee

When
June 23, 8:59 PM CST
Where
Ozaukee County, Thiensville
Measured
3 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
43.233, -87.983

Thunderstorm Wind, Racine

When
June 23, 9:06 PM CST
Where
Racine County, Racine
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.717, -87.800

Hail, Racine

When
June 23, 9:08 PM CST to 9:12 PM CST
Where
Racine County, 4 mi W of North Bay
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.767, -87.867

Thunderstorm Wind, Waukesha

When
June 23, 9:30 PM CST
Where
Waukesha County, New Berlin
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.983, -88.117

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Green Lake2004-06-2353MalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406378, 5406376, 5406375, 5406377, 5406380, 5406379, 5406442, 5406963, 5406959, 5406446, 5406445, 5406964, 5406447, 5406443, 5406508, 5406511, 5406582, 5406960, 5406965, 5406512, 5406514, 5406515, 5406444, 5406966, 5406509, 5406510, 5406583, 5406584, 5406513, 5406961, 5406585, 5406581, 5406587, 5406588, 5406594, 5406591, 5406688, 5406589, 5406691, 5406590, and more.